MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline device has not been returned; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.Mdrs related to this event: 2029214-2019-00395, 2029214-2019-00397.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of pipeline flex failure to open during a procedure.The patient was undergoing flow diversion treatment of a ruptured blister aneurysm in ophthalmic segment of internal carotid artery (ica).The aneurysm was reported to have a max diameter and a neck diameter of 2mm.The landing zone was 3.8mm distally and 4.3mm proximally.The anatomy was reported to have been normal in tortuosity.The pipeline and the accessory devices were prepared as indicated in the ifu.A continuous flush was used during the delivery of the devices.Using standard intervention techniques, access was gained to the aneurysm.One flow diversion device was placed.Next, a ped-500-35 was selected.While deploying the second device, the distal end was observed not to be opening well, so it was re-sheathed and deploy 2-3 time.Under fluoroscopy the distal struts of ped entangled and looking like it is crimped so it was removed from the patient.More than 50% of the device was deployed when it failed to open.The procedure was completed.There were no reports of patient injury in association with this event.
 
Additional Manufacturer Narrative
H3: the pipeline flex was returned within the inner pouch; inside of a sealed bio-hazard bag and a shipping box.When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid were fully opened and moderately frayed.No bend was observed on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No other anomalies were observed.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open at the distal end as distal and proximal end of the returned pipeline flex braid were fully opened and moderately frayed.The damage on the ends of the braid is likely the results of the physician re-sheathing the device more than recommended two times.Possible contributing factor of failure to open includes patient vessel tortuosity.There was no non-conformance to specifications identified that led to the reported issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8559718
Report Number2029214-2019-00396
Device Sequence Number1537297
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2021
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberA650008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2019
Supplement Date Received by Manufacturer07/01/2019
Initial Report FDA Received Date04/29/2019
Supplement Report FDA Received Date07/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR